Monday, 10 November 2014

Why does an ecstasy pill cause the death of one person while others do not seem to be affected at all?

Almost every year at the beginning of the dance event season we see yet another senseless ecstasy- related death. This weekend a 19 year-old Sydney girl fell ill after reportedly taking one a half pills at the Harbourlife Festival. According to newspaper reports, by the time she arrived at St Vincent's Hospital she had already gone into cardiac arrest and died shortly after. As soon as I heard about the incident I not only thought about the tragic loss of a young life but also the devastating effect such an incident will have on her parents (who will through no fault of their own be thrust into the media spotlight, at a time when they need to grieve privately and try to deal with the tragedy), the rest of her family and her friends - I can't even begin to comprehend what they are currently going through and what is ahead in the next few days and the weeks and months ahead ...

I'm often asked by students why it is that when such a death occurs, why we don't see a whole pile of young people dying at the same event. There were apparently 5000 partygoers at the event on Saturday - you can bet that there were a reasonable proportion of those who had taken a drug of some description, some of them using exactly the same substances as the girl who died. Why did it go so terribly wrong for this one young woman? If it really is due to a 'bad batch' or the like, why don't more people die, or at the very least get very sick? Too often we try to look for simple answers to extremely complex problems. In the papers today, there is discussion that the young woman's death could possibly be due to the fact that she had allergies, once again, we're trying to find a simple reason or explanation for this incredibly sad event and this may not be possible.

Some of you may be aware that I have a blog for young people where I answer their questions called 'The Real Deal on Drugs'. I have taken one of these blog entries that tries to explain ecstasy-related deaths and included it below (with a few adaptions). The question I was asked was as follows:

Why would someone die after taking an ecstasy pill and the others in their group who took exactly the same pill not even get sick? If there is something poisonous in a batch of pills, why wouldn't everyone who took those pills get sick? Is it that there was something wrong with the person who died in the first place?

Here was my response:

Ecstasy deaths are unusual but they do happen and when they do they attract a great deal of media attention. When they happen the story is splashed over the front pages of newspapers and there is always a great deal of speculation about what could have caused the death. Often authorities talk about a 'bad batch' of ecstasy, i.e., that the drug could have contained some particularly dangerous substance, but this is not always based on any real evidence. Unfortunately, it can take a very long time to work out what caused the death and by the time the actual cause has been confirmed, the media has forgotten about the death and moved onto another story and the public never finds out what really happened.

There have been many high-profile cases where someone has died after taking a pill or capsule that appeared, on the face of it, to be exactly the same as the one their friends took, i.e., it was bought at the same time, from the same dealer, having a similar design, apparently coming from the same 'batch', and nothing happened to them. In many cases, their friends didn't even get sick. So why would different people have such different effects after taking what seems to be the same drug?

The most important thing to remember for anyone considering using any drug (legal, illegal or pharmaceutical), is that different drugs, affect different people in different ways. More importantly, each time a person uses any substance, they are likely to get a different effect. This effect depends on so many things, including where they take the drug, what they've eaten and even their mood or the time of the day they take it! It must also be remembered that ecstasy is not a safe drug - things can and do go wrong when people take it. Even if the user takes a pill that contains MDMA (the drug users want when they take ecstasy), this does not mean that it is safe - people have died from MDMA poisoning or overdose.

If we look at the information we have on ecstasy-related deaths, apart from those that are caused by poisoning, they can be the result of overheating (usually resulting in respiratory collapse), 'water intoxication' (water is retained, flooding to the brain) or heart failure.Why this may happen to some and not others is not always clear but in some cases they could certainly be the result of an undiagnosed medical condition. However, the death could also be due something as simple as a tragic set of circumstances and the user being 'unlucky'.

Certainly we can't ignore that some ecstasy deaths are caused by poisoning, whether that be due to MDMA itself or another particularly toxic substance that was in the pill or capsule.In Australia, as in other countries, we have had a number of ecstasy deaths that have been PMA-related. What is difficult to explain to ecstasy users is if PMA is so toxic, why don't more people die when a batch of PMA-adulterated ecstasy pills come onto the market? Pills are not manufactured in lots of 10 or 20. When people produce ecstasy, tens of thousands may be made at a time, so if PMA is in the mix there is a real good chance that it will be found in many, if not all of the batch. One explanation that some have put forward is that because ecstasy and other drugs are not manufactured to pharmaceutical standards there is the possibility that substances are not evenly distributed across all pills, i.e., there could be more PMA in some pills than others. Once again, however, many of these poisonings could possibly come down to individual difference (e.g., some unique reaction to a substance in the pill) or plain and simple 'bad luck'.

So there's no easy answer here. Ecstasy deaths are rare but they do happen and unfortunately they're not always simple to explain. But it's important to remember that using any illicit drug, including ecstasy, is a little like playing Russian Roulette - you never really know what you're taking and what effect you're going to get.

No comments:

Post a Comment